Illinois, 2011

Flash Flood and Hail in Illinois, July 3 to 4, 2011

July 3 to 4, 2011 · NWS PAH · 5 events in 2 counties and zones

Thunderstorms developed along and ahead of a cold front as it pushed southeast across southern Illinois. A 500 mb shortwave trough moving southeast across the Middle Missouri Valley enhanced the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed along and ahead of a cold front as it pushed southeast across southern Illinois. A 500 mb shortwave trough moving southeast across the Middle Missouri Valley enhanced the storms. While the steering winds were rather weak, high moisture and instability contributed to multicell storms with isolated wet microbursts and torrential rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 11:42 AM CST, 53 minutes earlier.

Area forecast discussion, Jul 3, 11:42 AM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1242 PM CDT SUN JUL 3 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 18Z TAF ISSUANCE. THE DISCUSSION AND
REMAINDER OF THIS UPDATE SECTION ARE UNCHANGED.

DECIDED TO ISSUE A HEAT ADVISORY FOR WESTERN AND SOUTHERN PORTIONS
OF THE AREA THIS AFTERNOON. MOISTURE WILL POOL ALONG AND AHEAD OF
THE FRONT...AS THE LOW-LEVEL THERMAL RIDGE SETTLES OVER THE
REGION. COULD HAVE PROBABLY ISSUED IT FOR THE ENTIRE AREA...IF NOT
FOR THUNDERSTORMS.

SCATTERED THUNDERSTORMS DEVELOPED ALONG THE COLD FRONT JUST NORTH
OF THE AREA THIS MORNING. THESE SHOULD SLIDE SOUTH AND EAST
THROUGH THE EVANSVILLE TRI STATE AREA INTO THE EARLY AFTERNOON.
THEY MAY DEVELOP SOUTHWARD THROUGH THE PENNYRILE AS WELL. THE
OUTFLOW SHOULD HOLD CONDITIONS DOWN IN THE NORTHEAST AND EAST.
THE FRONT ITSELF WILL LIKELY HOLD IT DOWN ALONG INTERSTATE 64 IN
ILLINOIS.

TRIED TO TWEAK OUT THE GRIDS TO ACCOUNT FOR THIS EVOLUTION...AND
THE PROSPECT OF MORE CONVECTION MOVING EAST INTO THE AREA FROM
MISSOURI LATER THIS AFTERNOON AND EVENING.

ALSO UPDATED THE TAFS AT KEVV AND KOWB TO TIME THIS FIRST ROUND OF
POTENTIAL CONVECTION THROUGH THE AREA. OUTFLOW WINDS COULD CREATE
SOME PROBLEMS...EVEN THE TS DOES NOT DIRECTLY IMPACT THE TERMINALS.

&&

.DISCUSSION...
TOUGH FORECAST WITH RATHER LOW CONFIDENCE IN OVERALL SHOWER/STORM
CHCS FOR MUCH OF THE FORECAST PERIOD. JUST REALLY NOT A WHOLE LOT
TO HANG OUR HATS ON AS FAR AS MODEL TO MODEL CONSISTENCY OR EVEN
RUN TO RUN CONSISTENCY.

ONGOING SCT SHOWERS/THUNDER UP IN THE I 64 CORRIDOR WILL LIKELY
DISSIPATE IN THE NEXT COUPLE OF HOURS AS THE OUTFLOW BOUNDARY HAS
WELL OUTRUN THE CONVECTION. THIS OUTFLOW BOUNDARY...CURRENTLY
CROSSING THE OHIO RIVER AS SEEN  ON RADAR MOSAIC...WILL NEED TO BE
WATCHED FOR STORM INITIATION TODAY AS SURFACE HEATING DESTABILIZES
THE BOUNDARY LAYER BY MID/LATE MORNING. KEY MAY BE WHERE THE
BOUNDARY IS AT THAT TIME...AND WHETHER IT SLOWS/STALLS OR PUSHES
SOUTH INTO TN. ANOTHER ISSUE TODAY INTO TONIGHT WILL BE WITH THE
WEAK COLD FRONT STILL OFF TO OUR NORTH THIS MORNING. THIS FEATURE
COULD ALSO SERVE TO SUPPORT STORMS THIS AFTERNOON INTO THE
EVENING...ESP NORTH HALF OF THE REGION.

LATER TONIGHT INTO MONDAY...THE STRONGEST SIGNAL OF THE FORECAST
PERIOD IN THE FORM OF A MID LVL SHORT WAVE MOVING SE IN BROAD NW
FLOW ALOFT WILL MAKE ITS WAY INTO THE REGION. THUS...POPS WILL BE
RAISED TO NEAR 50 PERCENT LATE TONIGHT OVER SW IL...AND MOST
LOCATIONS MONDAY. SEVERAL LIMITING FACTORS CONCERNING THE
POSSIBILITY OF A FEW SEVERE STORMS WITH THIS FEATHER. MODELS KEEP
DECENT INSTABILITY BEHIND THE SFC FRONT MONDAY...BUT DO NOT LIKE
FORECASTING SEVERE CONVECTION VERY FAR NORTH OF A COLD FRONT. WIND
FIELDS ALSO NOT IMPRESSIVE. HOWEVER...IF WE CAN GET ENOUGH SURFACE
HEATING GOING...THE MID LEVEL FEATURE COULD KICK OFF SOME PULSE TYPE
SEVERE STORMS OR CLUSTERS.

AFTER MONDAY...FORECAST REALLY BECOMES MUDDLED AS WE REMAIN IN A
BROAD NW FLOW ALOFT REGIME WITH HIGH PRESSURE ANCHORED OVER THE FOUR
CORNERS REGION. THIS NW FLOW WILL LIKELY BRING ANOTHER SFC FRONT
INTO THE REGION SOMETIME WED OR THU...BUT THERE ARE TIMING ISSUES
BETWEEN MEDIUM RANGE MODELS. WENT WITH THE SREF IN THIS CASE...WHICH
ALONG WITH THE 00Z ECMWF...BRINGS THE FRONT INTO THE OHIO VALLEY
WED. THIS SEEMS TO BE THE NEXT DECENT CHANCE FOR SCT SHOWERS AND
THUNDERSTORMS....WHICH MAY LINGER INTO WED NIGHT/THU.

AFTER ANOTHER POSSIBLE HOT DAY TODAY WITH HEAT INDICES 95 TO 100
MANY LOCATIONS...WILL SEE SOMEWHAT OF A COOL DOWN BACK TOWARD 90 AS
WE HEAD INTO NEXT WEEK...WITH INCREASED CLOUDS/SCT CONVECTION AND
MORE OF AN ELY WIND FLOW.

&&

.AVIATION...
BONAFIDE THUNDERSTORMS ARE PUSHING EAST AND NORTH OF KEVV AND KOWB.
BACKED OFF OF THE TEMPO TS...OPTING FOR A VCTS FOR AN HOUR OR TWO TO
START THE PERIOD. AN OUTFLOW BOUNDARY IS LIKELY GOING TO RESULT IN
VARIABLE WINDS THROUGH THE AFTERNOON AT KEVV AND POSSIBLY KOWB.

NEXT ROUND OF CONVECTION OVER CENTRAL MISSOURI LOOKS LIKE IT WILL
ARRIVE AT KCGI AFTER 21Z...AND INTO THE EVENING ELSEWHERE. NOT SURE
HOW FAR SOUTH AND EAST THIS ACTIVITY WILL GET BEFORE LOSS OF HEATING
THIS EVENING...SO JUST MENTIONED A CB TO ACCOUNT FOR IT FOR NOW.

STILL EXPECTING NUMEROUS SHOWERS AND THUNDERSTORMS SPREADING SOUTH
AND EAST THROUGH THE AREA MONDAY MORNING. MENTIONED MVFR CONDITIONS
WITH TS IN A PROB GROUP AT ALL SITES.

LIGHT SOUTHWEST WINDS WILL PREVAIL THIS AFTERNOON AHEAD OF THE
THUNDERSTORMS...THEN LIGHT AND VARIABLE WINDS WILL BE THE RULE.
CANNOT RULE OUT SOME FOG DEVELOPMENT TONIGHT...BUT NOT CONFIDENT
ENOUGH TO MENTION NOW...GIVEN UNCERTAINTIES IN TIMING STORMS AND ANY
SUBSEQUENT CLEARING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALLOWAY-
     CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-MARSHALL-
     MCCRACKEN.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-FRANKLIN-
     HARDIN-JACKSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-
     UNION IL-WILLIAMSON.

IN...NONE.
&&

UPDATE....DRS
Hazardous weather outlook, Jul 3, 10:09 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1109 AM CDT SUN JUL 3 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1109 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR SOUTHEAST MISSOURI...MUCH OF
SOUTHERN ILLINOIS...AND THE PURCHASE AREA OF WEST KENTUCKY THROUGH
7 PM. HEAT INDEX VALUES WILL HOVER AROUND 105 DEGREES FOR MUCH OF
THE AFTERNOON.

SCATTERED TO NUMEROUS THUNDERSTORMS NEAR A WEAK COLD FRONT WILL
MOVE EAST SOUTHEAST ACROSS THE EVANSVILLE TRI STATE AREA THROUGH
THE EARLY AFTERNOON. OTHER SCATTERED STORMS MAY DEVELOP SOUTHWARD
THROUGH THE PENNYRILE EARLY THIS AFTERNOON.

LATER THIS AFTERNOON AND THIS EVENING...THUNDERSTORMS ARE EXPECTED
TO SPREAD EASTWARD INTO PORTIONS OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS. THESE STORMS MAY EVENTUALLY MOVE INTO WEST
KENTUCKY AND SOUTHWEST INDIANA AS WELL.

DUE TO THE DEGREE OF INSTABILITY OVER THE REGION...ANY STORM THAT
DEVELOPS THIS AFTERNOON OR THIS EVENING COULD BRIEFLY BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

AFTER MIDNIGHT TONIGHT...A COMPLEX OF THUNDERSTORMS MAY MOVE INTO
SOUTHERN ILLINOIS...SOUTHEAST MISSOURI AND SOUTHWEST INDIANA. AN
ISOLATED DAMAGING WIND THREAT CANNOT BE RULED OUT WITH THESE
STORMS...IF THEY REACH THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THE 4TH OF JULY...AND
POSSIBLY LINGER INTO THE EVENING HOURS. ISOLATED STORMS OR
CLUSTERS OF STORMS COULD PULSE UP AND REACH SEVERE LEVELS FOR
BRIEF PERIODS OF TIME...ESPECIALLY IN THE AFTERNOON AND EARLY
EVENING.

ANOTHER CHANCE OF THUNDERSTORMS WILL ENTER THE FORECAST...MAINLY
WEDNESDAY THROUGH FRIDAY. THE HIGHEST CHANCE OF ANY SEVERE STORM
POTENTIAL RIGHT NOW LOOKS TO BE FROM WEDNESDAY INTO WEDNESDAY
NIGHT AS ANOTHER WEAK COLD FRONT PUSHES INTO THE REGION.

MINOR TO MODERATE FLOODING WILL CONTINUE ON SOME RIVERS ACROSS THE
REGION...ESPECIALLY ALONG THE MISSISSIPPI RIVER. REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST RIVER
FLOOD INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE RULED OUT OVER PORTIONS OF THE AREA
TODAY...TONIGHT AND MONDAY.

DRS

The radar

The Evansville,IN radar (KVWX), 107 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.

Heavy Rain, Jefferson

When
July 3, 12:35 PM CST to July 4, 10:00 AM CST
Where
Jefferson County, Dix
Reported by
Trained Spotter
Coordinates
38.430, -88.930

A trained spotter measured 2.84 inches in about 24 hours.

Hail, Jefferson

When
July 3, 12:57 PM CST
Where
Jefferson County, 1.29 mi WNW of Dix
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.438, -88.951

This hail occurred at the Dix exit on Interstate 57.

Thunderstorm Wind, Jefferson

When
July 3, 12:57 PM CST
Where
Jefferson County, Dix
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.430, -88.930

Trees were blown down, along with some branches and limbs.

Thunderstorm Wind, Wayne

When
July 3, 1:14 PM CST
Where
Wayne County, Wayne City to 2 mi S of Wayne City
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.350, -88.580

A trained spotter estimated a wind gust to 65 mph in Wayne City. Shingles were blown off a roof south of Wayne City.

Flash Flood, Wayne

When
July 3, 1:45 PM CST to 2:45 PM CST
Where
Wayne County, 1.71 mi SSE of Keenesville to 0.32 mi S of Keenes
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.378, -88.635

Highway 242 was flooded in Wayne City. Flowing water covered several other city roads.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318683, 318677, 318682, 318678, 318679.